I thought I was having a mid-life crisis. It turns out it might just be side effects of my birth-control pills. Or other medication.

Posted on 23.10.2016

1


yaz-birth-control-pillI’ve actually been wanting to write about what’s been going on for a while, but I wasn’t really sure how to talk about it, or what to do about it, really. So I’m going to try my best to explain what the hell has been going on.

For the past year or so, at least since around November last year, I’ve been having some serious anxiety issues. It’s not social anxiety, but more like constant thoughts about death, what happens afterward, is there an afterlife, this can’t be all there is, and all of the ways that Mark and I might die while we were on vacation.

Example: On the first night of our trip to Thailand, we took a night-time hike led by a local tour guide. He picked us up in his truck and drove us to the national park nearby, and then gave us head torches and we walked through the woods, alone, at night. Of course the normal this is how scary movies start thoughts started coming. But those always come, and it’s not that big of a deal. The issue this time was that they kept coming, and I kept imagining different scenarios that all ended up turning into Deliverance-style scenes, ending in death at the hands of the locals.

There was, of course, not a thing to be worried about. After I flipped out while trying to cross a log over a river (both due to the fact that at that point I was still recovering from the MS issues and had no balance, and the concern that if this WERE to end up in an attempted Thai gang-rape, I would not be able to quickly cross back over the river to escape), we ran into about 6 other tour groups wearing the exact same head torches, doing the same damn thing.

Shame on you, white girl. You are NOT cut out for this.

The really sweet (and I think understanding) tour guide got us out of the woods, drove us home and accepted my embarrassed over-tipping with grace.

This is just one story about the  many ways I’ve freaked out recently. This was just the (hopefully) funniest story to tell, to illustrate exactly how stupid it is to feel this way. I totally feel stupid for being so afraid.

I wrote earlier about my fear going up into the Roppongi Hills tower. This was another part of the same anxiety issue, I think. I THINK.

*

I’m not sure where this even came from, or why it’s coming out now. In my head, trying to deconstruct it, it seems like my life is going really, really well, so it seems like a great time to start worrying that it’s all going to go to shit and I’ll die young. I’m happy, happily married to my partner in crime, and am doing so much awesome stuff. There is really no need to worry! I’m (hopefully) not even at mid-life, if we don’t count my mother’s age when she died.

I try to convince myself I’m going to live longer than that: my Aunts are both in their 50’s and still kicking ass, and my grandfather died at 82. So really, why am I freaking out all the time?

I’ve been in therapy before, and considered trying to find a therapist to talk to here. Mark has been great in listening to me and my worries, and also in holding my hand when I start to get anxious, and trying to talk me down. He’s great at it. But sometimes I need an outside opinion. So lately I’ve been trying to find a therapist, and also trying to think like my therapist made me think the last time I was in therapy.

I KNOW Japan is basically the safest place to be.
I KNOW Japan is the safest place to experience an earthquake (most of the time).
I KNOW I have a very, very low chance of dying in a plane crash.
I KNOW that Mark won’t drive us off a cliff in New Zealand.

*

So that’s how I’ve been trying to handle my shit emotionally, and then I read a news article suggesting that the way I’ve been feeling and over-reacting may have  been a side-effect of my medication. I understand that depression and anxiety are totally different, but I’m on two different medications, both of which list depression as a possible side-effect, and one of which mentions anxiety might occur.

I’m actually more concerned that this might be related to my MS medication, but I can’t actually switch that one so easily. Instead, I’m going to speak to my gynecologist about going back to the pill that I knew and loved before they gave me Yaz. I’d much rather be back on that pill than worrying about if this one is the culprit. If the anxiety persists, I think I’ll try to seek out a therapist, and have a talk with my neurologist.

So next time I go to the doctor, we’ll be having a talk. My doctor doesn’t speak English, so I’ll be speaking through Google Translate. Wish me luck.

Posted in: health, medical, TMI